Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Linear series over real and $ p$-adic fields


Author: Brian Osserman
Journal: Proc. Amer. Math. Soc. 134 (2006), 989-993
MSC (2000): Primary 14H51, 14P99
Published electronically: September 28, 2005
MathSciNet review: 2196029
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We note that the degeneration arguments given by the author in 2003 to derive a formula for the number of maps from a general curve $ C$ of genus $ g$ to $ \mathbb{P}^1$ with prescribed ramification also yields weaker results when working over the real numbers or $ p$-adic fields. Specifically, let $ k$ be such a field: we see that given $ g$, $ d$, $ n$, and $ e_1, \dots, e_n$ satisfying $ \sum_i (e_i -1) = 2d-2 - g$, there exists smooth curves $ C$ of genus $ g$ together with points $ P_1, \dots, P_n$ such that all maps from $ C$ to $ \mathbb{P}^1$ can, up to automorphism of the image, be defined over $ k$. We also note that the analagous result will follow from maps to higher-dimensional projective spaces if it is proven in the case $ C=\mathbb{P}^1$, $ n=3$, and that thanks to work of Sottile, unconditional results may be obtained for special ramification conditions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H51, 14P99

Retrieve articles in all journals with MSC (2000): 14H51, 14P99


Additional Information

Brian Osserman
Affiliation: Department of Mathematics, University of California Berkeley, Berkeley, California 94720-3840

DOI: http://dx.doi.org/10.1090/S0002-9939-05-08247-X
PII: S 0002-9939(05)08247-X
Received by editor(s): March 20, 2004
Received by editor(s) in revised form: November 7, 2004
Published electronically: September 28, 2005
Communicated by: Michael Stillman
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.